Treating Tetracycline Stains

What Causes Tetracycline Stains?

Tetracycline is a powerful broad-spectrum antibiotic that is used against a large number of bacterial infections. When taken while teeth are still developing, tetracycline may cause significant yellow, gray or brown staining. This staining may even occur in babies if taken by the mother during pregnancy. Some of the conditions that tetracycline is most commonly used to treat include:

  • Acne
  • Rosacea
  • Cholera
  • Rocky Mountain spotted fever
  • Lyme disease
  • Chlamydia
  • Plague

These distinct tetracycline stains occur because the drug is deposited within the enamel and dentin of the teeth during development. Once the second set of teeth are fully formed, the drug can no longer be deposited within the structure of the tooth, minimizing the risk of this side effect for adult patients. This stain may affect the entire tooth, or can occur in a distinct horizontal banding pattern across the teeth.

The two most effective options are deep bleaching and porcelain veneers.

Deep bleaching treatments vary significantly from standard bleaching procedures. While some bleaching treatments are so mild that they can be purchased from any pharmacy, the severity of this condition requires professional-strength bleaching treatment. Depending on the specifics of the case, some at-home whitening treatments for 4-8 weeks to achieve proper whitening results. These treatments are performed in addition to in-office bleaching of increased strength.

Porcelain veneers are another potential treatment option for those with tetracycline stains. These veneers are affixed to the outside of the teeth, and are made of special porcelain that provides a strong, secure chewing surface. Some slight removal of the exterior portion of the enamel is often necessary to ensure a proper fit. When applying veneers for this condition, it is crucial that the veneers be specially designed to be opaque enough to block out the darkness of the stain, yet still give a natural translucent appearance to the teeth.

If you or a loved one suffer from Tetracycline Staining, call us.  Dr. Skidmore can answer all your questions in a complimentary consultation.

Tetracycline Stains

 

Leave a Reply

Your email address will not be published. Required fields are marked *